Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 87, NWS Burlington, VT

June 20, 1998Chittenden County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 20, 1998, 2:23 PM EDT for Chittenden County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 2:23 PM EDT (18:23 UTC)
Expired
Jun 20, 1998, 4:25 PM EDT
In force
2 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Chittenden County, VT

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 201823
FFWBTV
VTC007-202025-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
223 PM EDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHITTENDEN COUNTY IN NORTHWESTERN VERMONT

* UNTIL 425 PM EDT.

* AT 220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM UNDERHILL TO RICHMOND

* RAINFALL ESTMITAES OF 1.50 TO 2.00 INCHES HAS OCCURRED IN THE AREA.
  A SPOTTER IN JERICHO REPORTED 0.87 INCHES OF RAIN IN 20 MINUTES.
  WASHOUTS OF DIRT ROADS FROM UNDERHILL TO JERICHO IS POSSIBLE.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY...YOU MAY HAVE ONLY
"SECONDS TO SAVE YOURSELF. MOVE TO HIGHER GROUND AT ONCE.

MCGILL
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 1:30 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 20, 1:30 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT SAT JUN 20 1998

CNVCTN TDY WL DIE OFF ARND SS WITH CLR/MOCLR TNT WITH PTCHY DNS FOG.
MAY BE PCPN FREE TMRW AS UPR LVL RDG BUILDS OVR FA.  WL STL BE
PLENTY OF JUICE ARND FOR ISLOD TSTMS TO DVLP BUT CAPES FM ETA SNDGS
ARE PRETTY LOW XCPT IN ST. LAW VLY WHERE THEY GO OVR 1000 TMRW AFTN.
SPC IS FCSTG TSTMS MAINLY ACRS VT AND CHMPLN VLY OF NY TMRW.

LOW MVG ACRS CAN WL BRING S4OME CLDS BACK INTO FA LTR TMRW NGT AS A
WRM FNT PUSHES INTO WRN NY.  THIS MAY CAUSE SCT TSTMS ON MON.

WL RMN WARM AND HUMID THRU PD WITH LW-MID 60S AT NGT AND MID-UPR 80S
DURING DAY.

MCGILL

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.